MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/07/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, a hook and screws were placed in the patient's spine in a different path and position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of the spine placements with the aid of navigation was detected by the surgeon before finalizing the surgery with intra-operative ct scans, and the deviating placements where preferred were removed, one of them as desired re-placed to its correct position with navigation, at the very same surgery.- the outcome of the surgery was successful as intended.- there was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the placement of one spine hook and the initial placements of four spine screws with the aid of navigation deviating from their intended positions, estimated by the surgeon shifted by ca.10mm, is: a) for the deviating right t4 (hook) and right t5 (screw) vertebrae placements: - a movement of the navigation reference array during the surgery, after registering the pre-placement ct scan to the navigation and before performing the invasive surgical actions in the spine, due to an insufficiently rigid fixation by the user on the bone (spinous process), not as required by brainlab, rendering the array prone to movements by any surgical forces applied to the patient.Imaging data provided for this surgery show that the navigation reference array was fixated only on the tip of the spinous process, and angulated, i.E.Its clamp not fully engaged to the bone as necessary for sufficient rigidity.Further, the provided data show the movement of the array in between the pre- and the post-placement intra-op ct scans.The user noticed the corresponding deviation of the first pilot hole drilled, demonstrating that this array movement must have occurred directly after the to the navigation registered pre-placement ct scan.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Despite the user did detect the deviation of the first pilot hole drilled, apparently the resulting deviation of the anatomy location displayed by the navigation compared to the actual patient anatomy location during the placements, was not recognized by the user - neither before the following (right t5) placement - with the necessary and required navigation accuracy verification throughout the surgery, before significant invasive actions and at any time significant forces were applied.B) for the deviating left t9 to t11 vertebrae placements, a combination of the following factors: - temporary movements of the navigation reference array during the surgery, due to the above outlined insufficiently rigid fixation by the user, causing the array to change its location during these affected placements due to the surgical forces at these.Since the array had already moved before, and despite its current location had been re-registered to navigation with the new intra-operative ct scan beforehand, but without re-fixating it rigidly, the array was even more prone to movements.Apparently, especially the surgical forces applied during the left t9 to t11 placements transferred to the instable array in a way to make it reversibly/temporarily move during these placements.- movement of the spine anatomy operated on (t9 to t11) during the surgery, in relation to the vertebra the navigation reference array was fixated to (t12), due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.Imaging data provided for this surgery show that a significant movement of the t9 to t11 anatomy had actually occurred, visible in between the pre-placement and post-placement scans.A not sufficiently rigid anatomy connection to the array fixation point results in relative movements of the vertebrae operated on, that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient imaging scan.Apparently, also this resulting deviation of the t9 to t11 anatomy location displayed by the navigation compared to the actual patient anatomy location, was not recognized by the user before or during these placements with the necessary and required navigation accuracy verification throughout the surgery, for e.G.At any time significant forces were applied.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the thoracic, lumbar and sacral spine, for a thoraco-lumbar fusion from vertebra t4 to the pelvis, due to spinal deformity in this area, with intended placement of 32 spine screws - including 2 s2ai screws, and 2 hooks at vertebra t4 - bilateral for fixation, was performed with the aid of the brainlab spine & trauma navigation 2.0.After drilling the first pilot hole for the hook in vertebra right t4, detected that it deviated laterally from its intended position and placed the hook still.After continuing to place the spine screw in vertebra right t5, determined this screw placement also deviated laterally, and confirmed the deviation with an intra-operative ct scan.The surgeon decided to remove the deviating screw in t5, and to re-place it to its correct position with navigation, using the verification ct scan.After continuing to place the spine screws bilateral in vertebrae t5 to t12, the surgeon determined from another intra-operative verification ct scan, that 3 of the screws - in vertebrae left t9 to t11 - deviated medially, and decided to remove these 3 screws at this surgery without re-placing them.The magnitude of the deviation of the screws estimated by the surgeon from the intra-op scans was a shift of ca.10mm in the thoracic spine.According to the surgeon (treating clinician): - the outcome of the surgery was successful as intended.- there was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24232553
Report Number8043933-2026-00004
Device Sequence Number9221013
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26663C
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2026
Initial Report FDA Received Date02/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown